Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 6, 2021Tompkins County, New York

NWS Binghamton, NY issued this special weather statement at Jul 6, 2021, 4:01 PM EDT for Tompkins County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jul 6, 2021, 4:30 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY

County Tompkins County, NY

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS81 KBGM 062001
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
401 PM EDT Tue Jul 6 2021

NYZ016-017-025-062030-
Southern Cayuga-Seneca-Tompkins-
401 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
SOUTHWESTERN CAYUGA AND NORTHWESTERN TOMPKINS COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Interlaken, or
15 miles northeast of Dundee, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Trumansburg,
Interlaken, King Ferry, Sheldrake and Taughannock Falls.

LAT...LON 4266 7679 4269 7673 4261 7629 4237 7655
      4250 7669 4255 7670 4255 7674 4261 7681
TIME...MOT...LOC 2001Z 302DEG 21KT 4262 7671 

$$

HLC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:43 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 6, 3:43 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
343 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Scattered showers and thunderstorms this afternoon, with some
storms producing gusty winds and heavy rainfall. Weather will
become quiet overnight as storms move out later this evening.
Showers and thunderstorms are again possible Wednesday and
Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Strong thunderstorms are moving east through CNY. Behind the
main line of thunderstorms, there is not much else popping up
behind it other than a couple isolated showers. This line of
thunderstorms is has made its way into NEPA as well. These
storms will sweep across NEPA over the rest of the afternoon,
and possibly into the early evening hours. By the early evening
hours, the environment will stabilize, so the severity of any
remaining thunderstorm activity should be limited. The overnight
hours should be quiet as these storms move out of the area.

Afternoon temperatures today will be around the mid 80s across
CNY and low 90s in NEPA. With the storms moving through CNY
early in the afternoon, many locations may stay in the 70s.
While there will be some clearing overnight, temps will remain
mild, staying in the 60s.

Wednesday is looking to be active with another round of showers
and thunderstorms, some of which could be strong. The morning
should be fairly quiet, but activity will likely ramp up in the
early afternoon. The NAM continues to show fairly high CAPE
values of 1500- 2000 J/kg, with some other models also showing
values in that range. The highest 0-6km Bulk Shear appears to be
north of the Twin Tiers with values of 35-40 kts. Along the
Twin Tiers and southward, there is maybe 30 kts at best. High
temps are forecasted to be in the mid 80s to low 90s, with 70s
expected in north Oneida County. If thunderstorm activity does
begin around lunchtime again, then these forecasted highs could
be too high.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Low amplitude trough over the western Great lakes will slowly
move east on Thursday, as a weak surface low develops along the
quasi-stationary front, which will have rippled northward from
the previous day/night's convection. The boundary will
essentially pivot over the area, and act as a focus for
heaviest QPF on Thursday as numerous shortwave disturbances move
out ahead of the main upper trough. GFS and other models (along
with several ensembles but with varying geographical placement)
suggest a secondary QPF max in a band further south and east
from the front, apparently associated with upper level
divergence in the right entrance region of a jet streak over
northern NY and a secondary 50-60 knot jet streak curving from
NJ and off Long Island. This is most notable at 200 mb, and
appears to be influenced to some extent by the approach of Elsa
or her remnants. Otherwise, models continue to favor the more
easterly track for Elsa, which keeps the deeper, tropical
moisture (PW values 2-2.25 inches) to our east. However, max PW
values of 1.65 yo 1.85 inches on Thursday afternoon across
central NY and NE PA is still well above average.

Still, with 1-3 inches QPF through Friday morning, any risk of
flooding will be highly localized and dependent where the max
precip band on Thursday happens to intersect areas which receive
heavy rainfall from more scattered convection/training today
(Tue) and Wednesday.

Lowered temperatures considerably from guidance (MOS and NBM) on
Thursday given expected cloud cover and steadier precipitation
in the area.

Friday looks quieter with the remnants of Elsa not far offshore.
We'll still have plenty of moisture around, but limited dynamics
for lift. Precip threat will be focused over PA where the
remnants of our slow-moving front may still be trailing back.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Trough axis will remain across NY/PA on Saturday, but drier low
level airmass will be pushing in from the north as surface high
pressure builds in over Ontario. Kept the slight chance PoPs in
place, with areas south of the PA line slightly favored. Sunday
still has the ensembles split on how how far south the drier air
can make it in, despite the 12Z GFS trending notably drier.
Precip chances look to increase again by late Monday into
Tuesday as a trough over the mid-Mississippi valley lifts into
the Great Lakes well to our west, then translates eastward
across the area late Tuesday into Wednesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms are moving through CNY, impacting all NY
terminals. To cover storms that may pass the terminals, VCTS was
added through at least 22z. A TEMPO group for thunderstorms was
also added at NY terminals valid beginning at the top of the
hour for at least a couple of hours. Storms could produce gusty
winds and heavy rainfall if over a terminal. These storms could
reduce visibility. A TEMPO group was also added for AVP for as
well, but starting a few hours from now. All storm activity
should be done by this evening.

Otherwise VFR conditions will be expected during this period.
Winds will become light this evening and overnight as the
weather quiets down. Winds become gusty at BGM, ELM, and ITH
tomorrow afternoon. There could be some patchy fog tomorrow
morning, mainly ELM, but confidence was too low to include at
this time.

Outlook...

Wednesday afternoon through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday...Mainly VFR; slight chance for showers/thunderstorms
and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BTL
Hazardous weather outlook, Jul 6, 1:21 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
121 PM EDT Tue Jul 6 2021

NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-071730-
Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
121 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 335 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms will be possible both Wednesday and Thursday,
especially during the afternoon and early evening hours. Some storms
could produce damaging winds and very heavy downpours. The risk for
flooding will increase Thursday, as tropical moisture potentially
moves into NY and PA.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-071730-
Yates-Seneca-Southern Cayuga-
121 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms this afternoon may produce
damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms will be possible both Wednesday and Thursday,
especially during the afternoon and early evening hours. Some storms
could produce damaging winds and very heavy downpours. The risk for
flooding will increase Thursday, as tropical moisture potentially
moves into NY and PA.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Jul 6, 3:44 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     2 N NANTICOKE           42.31N 76.07W
07/06/2021                   BROOME             NY   911 CALL CENTER

            TREE DOWN BLOCKING ROAD. TIME ESTIMATED BY
            RADAR.

&&

JTC
Special weather statement, Jul 6, 3:45 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Tue Jul 6 2021

NYZ046-057-062015-
Otsego-Delaware-
345 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OTSEGO AND
NORTHEASTERN DELAWARE COUNTIES...

At 344 PM EDT, a strong thunderstorm was located near Davenport, or
16 miles northeast of Delhi, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Davenport, Worcester, Kortright, Stamford, Hobart, Schenevus, East
Meredith, Butts Corner and Fergusonville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4230 7447 4240 7491 4250 7490 4260 7483
      4259 7466 4255 7468 4252 7471 4242 7461
      4235 7443
TIME...MOT...LOC 1944Z 278DEG 46KT 4248 7475

HLC
Local storm report, Jul 6, 3:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 WNW ENDWELL           42.12N 76.03W
07/06/2021                   BROOME             NY   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 6, 3:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     ENDWELL                 42.12N 76.03W
07/06/2021                   BROOME             NY   TRAINED SPOTTER

            SPOTTER REPORTED TOPS OF TREES SNAPPED ON
            SMITH DR IN ENDICOTT.

&&
Local storm report, Jul 6, 3:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 ESE WYOANNA           41.91N 75.87W
07/06/2021                   SUSQUEHANNA        PA   LAW ENFORCEMENT

            TREE DOWN ON SILVER CREEK RD.

&&
Special weather statement, Jul 6, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
401 PM EDT Tue Jul 6 2021

NYZ016-017-025-062030-
Southern Cayuga-Seneca-Tompkins-
401 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
SOUTHWESTERN CAYUGA AND NORTHWESTERN TOMPKINS COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Interlaken, or
15 miles northeast of Dundee, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Trumansburg,
Interlaken, King Ferry, Sheldrake and Taughannock Falls.

LAT...LON 4266 7679 4269 7673 4261 7629 4237 7655
      4250 7669 4255 7670 4255 7674 4261 7681
TIME...MOT...LOC 2001Z 302DEG 21KT 4262 7671

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:22 PM EDTSpecial Weather StatementBGMOneida23 min
Jul 5, 10:37 PM EDTSpecial Weather StatementBGMOnondaga23 min
Jul 5, 10:38 PM EDTSpecial Weather StatementBGMOneida37 min
Jul 5, 11:02 PM EDTSpecial Weather StatementBGMMadison43 min
Jul 5, 11:35 PM EDTSpecial Weather StatementBGMOneida10 min
Jul 5, 11:47 PM EDTSpecial Weather StatementBGMOtsego28 min
Jul 6, 12:08 AM EDTSpecial Weather StatementBGMOtsego37 min
Jul 6, 2:07 AM EDTSpecial Weather StatementBGMOneida38 min
Jul 6, 2:47 AM EDTSpecial Weather StatementBGMOneida28 min
Jul 6, 3:20 AM EDTSpecial Weather StatementBGMOneida55 min
Jul 6, 6:11 AM EDTSpecial Weather StatementBGMTompkins, Yates49 min
Jul 6, 11:55 AM EDTSpecial Weather StatementBGMOnondaga50 min
Jul 6, 12:53 PM EDTSpecial Weather StatementBGMBroome52 min
Jul 6, 12:59 PM EDTSpecial Weather StatementBGMMadison, Oneida46 min
Jul 6, 1:05 PM EDTSpecial Weather StatementBGMOnondaga40 min
Jul 6, 1:19 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins26 min
Jul 6, 1:22 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego38 min
Jul 6, 1:28 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga32 min
Jul 6, 1:33 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga27 min
Jul 6, 1:42 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Onondaga, Tompkins33 min
Jul 6, 1:49 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Otsego, Sullivan41 min
Jul 6, 1:53 PM EDTSevere Thunderstorm WarningBGMOneida21 min
Jul 6, 1:56 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango34 min
Jul 6, 2:00 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins45 min
Jul 6, 2:06 PM EDTSevere Thunderstorm WarningBGMOtsego21 min
Jul 6, 2:11 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga, Tompkins34 min
Jul 6, 2:14 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga31 min
Jul 6, 2:25 PM EDTSevere Thunderstorm WarningBGMDelaware35 min
Jul 6, 2:30 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware30 min
Jul 6, 2:39 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego, Tioga36 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego46 min
Jul 6, 3:00 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan45 min
Jul 6, 3:08 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego, Tioga37 min
Jul 6, 3:35 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego84 min
Jul 6, 3:42 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Sullivan63 min
Jul 6, 3:45 PM EDTSpecial Weather StatementBGMSchoharie30 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan49 min
Jul 6, 4:45 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins30 min
Jul 6, 4:52 PM EDTAreal Flood AdvisoryBGMTompkins77 min
Jul 6, 5:11 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins34 min
Jul 6, 5:42 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga48 min
Jul 6, 3:23 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming52 min
Jul 6, 3:28 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming47 min
Jul 6, 4:06 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming39 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.